announcement

Help someone with useful health advice.

Symptoms of Oxycodone Overdose

Symptoms of Oxycodone Overdose

Oxycodone is a morphine-like medication which has addictive tendencies. Find out about the symptoms of an oxycodone overdose and how to prevent it.
Rohini Mohan
Last Updated: Mar 19, 2018
Oxycodone is a morphine similar to narcotic opioid. It is used in many medications so as to help relieve body pain. Paracetamol is a compound of oxycodone and helps relieve pain during fever. An overdose of oxycodone can be fatal if not removed from the system as soon as possible. The effect and reaction of the overdose depends on various circumstances such as whether the medication was consumed alone, or it was combined with other medications or substances such as alcohol.
Signs of Oxycodone Overdose
  • Experiencing difficulty in breathing
  • Lowered heart rate
  • Drowsiness
  • Lowered body temperature and stifness
  • Lowered blood pressure
  • Possibility of a cardiac arrest
  • Lowered pulses rate and lack on motor control
Oxycodone being similar to morphine is used as a painkiller. It is often used as a post surgery medication and sometimes recommended prior to surgery, so as to help patients deal with pain. This medication has a peculiar tendency of being addictive if abused, which is why some patients continue having it in spite of being cured. Its use must be restricted to only those who have been specifically prescribed this medicine by the doctor. It must be kept away from individuals who have had past problems with drug addiction and abuse.
Some Usual Side Effects
It would be safer to discuss all your past health conditions with your doctor, so as to make sure that this medication is suitable for you.
  • Never have this medication if you have been allergic to other narcotic medicines and cough syrups. Let your doctor know about your allergies and its symptoms.
  • Oxycodone slows down motor reactions and makes it difficult to concentrate properly.
  • The oxycodone dosage must never be taken beyond the prescribed limit for each day or cycle. In case you miss a tablet, just wait for the next day and have a new tablet.
  • This medicine must never be mixed with alcohol, as it is bound to cause severe side effects as a result of the chemical reaction between the two components.
  • It makes people extremely drowsy so it's better to avoid doing activities that require complete focus and attention.
  • It creates withdrawal symptoms in some people, who find it extremely hard to give up the medication once their course is complete.
  • It must not be taken by pregnant women.
  • Women who are breast-feeding should never take this medication as it will pass through the milk. It can lead to withdrawal symptoms in both the mother and child.
  • People with mental illnesses must be kept away from this medication.
  • People who have experienced severe head injuries or tumors must not take this medication.
Treatment
The moment you or someone you know accidentally overdoses, call 911 or the medical emergency department. The patient will need treatment as soon as possible. The doctor will need to pump the medication out of the stomach or induce the patient to vomit. Activated charcoal is the most essential requirement in these times of crisis, as the charcoal will absorb the medication and thereby prevent the body from going through further damage.
Oxycodone must be thrown away in a dumpster or returned to the pharmacy, if there are any extra tablets remaining. Liquid medication must be thrown away after 90 days, after which it becomes unsafe to consume.